Namespaces
Variants
Actions

De la Vallée-Poussin theorem

From Encyclopedia of Mathematics
Jump to: navigation, search

The de la Vallée-Poussin theorem on the distribution of prime numbers: Let $\pi(x)$ be the number of primes smaller than $x$; then, if $x \ge 1$, the following equality is valid: $$ \pi(x) = \mathrm{li}(x) + O\left({ x \exp(-C\sqrt{\log x}) }\right) $$ where $C$ is a positive constant and $\mathrm{li}(x)$ is the logarithmic integral of $x$. This theorem demonstrates the correctness of Gauss' hypothesis on the distribution of prime numbers, viz., as $x \rightarrow \infty$, $$ \pi(x) \sim \frac{x}{\log x} \ . $$

Established by Ch.J. de la Vallée-Poussin [1]. Cf. Distribution of prime numbers.

References

[1] Ch.J. de la Vallée-Poussin, "Recherches analytiques sur la théorie des nombers premiers" Ann. Soc. Sci. Bruxelles , 20 (1899) pp. 183–256
[2] Ch.J. de la Vallée-Poussin, "Sur la fonction $\zeta(s)$ de Riemann et la nombre des nombres premiers inférieurs à une limite donnée" Mem. Couronnes Acad. Sci. Belg. , 59 : 1 (1899–1900)
[3] K. Prachar, "Primzahlverteilung" , Springer (1957)

S.M. Vorazhin

The de la Vallée-Poussin alternation theorem: If a sequence of points , , in a closed set forms an alternation, then for the best approximation of a function by polynomials of the form

the estimate

is valid, where is a Chebyshev system. Established by Ch.J. de la Vallée-Poussin [1].

According to the Chebyshev theorem, equality holds if and only if is the polynomial of best approximation. Analogues of this theorem exist for arbitrary Banach spaces [2]. The theorem is employed in numerical methods for constructing polynomials of best approximation.

References

[1] Ch.J. de la Vallée-Poussin, "Sur les polynômes d'approximation et la répresentation approchée d'un angle" Bull. Acad. Belg. , 12 (1910) pp. 808–845
[2] A.L. Garkavi, "The theory of approximation in normed linear spaces" Itogi Nauk. Mat. Anal. 1967 (1969) pp. 75–132 (In Russian)

Yu.N. Subbotin

Comments

An account of the life and work of de la Vallée-Poussin can be found in, e.g., [a1].

A sequence of points , , is called an alternation for a continuous function on if where .

References

[a1] J. Favard, "Hommage à Charles de la Vallée Poussin (1866–1962)" P.L. Butzer (ed.) J. Korevaar (ed.) , On approximation theory , Birkhäuser (1964) pp. 1–3
[a2] E.W. Cheney, "Introduction to approximation theory" , Chelsea, reprint (1982) pp. 203ff
How to Cite This Entry:
De la Vallée-Poussin theorem. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=De_la_Vall%C3%A9e-Poussin_theorem&oldid=42049
This article was adapted from an original article by S.M. Vorazhin, Yu.N. Subbotin (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article